Indiana, 2018Hail and Damaging Winds in Indiana, May 10, 2018
May 10, 2018 · NWS PAH · 7 events in 4 counties and zones
A few small clusters of severe thunderstorms moved southeast, producing swaths of large hail and isolated strong wind gusts. The storms occurred along a warm front that extended from central Illinois southeast into northwest Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few small clusters of severe thunderstorms moved southeast, producing swaths of large hail and isolated strong wind gusts. The storms occurred along a warm front that extended from central Illinois southeast into northwest Kentucky. The storms occurred during the warmest and most unstable time of day, when surface-based capes were near 2,000 j/kg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 1:31 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, May 10, 1:31 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
231 PM CDT Thu May 10 2018
.SHORT TERM...(Tonight through Monday) Issued at 220 PM CDT Thu
May 10 2018
Highest chances for isolated to scattered thunderstorm activity in
the short term will come late this afternoon and this evening as a
weak mid level trof drifts ene out of southern MO and into the mid
MS River Valley. There still seems to be very little support from
the lower levels as far as any boundaries or convergence areas,
and over all moisture remains marginal with PWs running 1.2 to
1.4 inches. However, we are beginning to see some mid 60 sfc dew
points in the MO Bootheel this afternoon, and a swath of 2000-2500
J/KG CAPEs has developed out along and just east of the MS River
ahead of the mid level impulse. Therefore, will continue with at
least some isolated to scattered storm chances in those areas this
evening, until instability has a chance to wane and the mid level
trof progresses east.
12Z model consensus still has an mid/upper level ridge building
over the region as we head from Friday into and through the
upcoming weekend. The ridge will likely persist through Monday as
well. Southerly breezes near the surface will combine with ample
sunshine to push afternoon temperatures to near record levels each
day Friday through Monday. In addition, winds 15+ MPH
Friday/Saturday may require another Lake Wind Advisory in some
areas. Highs in the upper 80s to around 90 Friday/Saturday may
build into the lower 90s by Sunday/Monday, with increasingly
uncomfortable humidity levels creeping in as well.
.LONG TERM...(Tuesday through Thursday)
Issued at 230 PM CDT Thu May 10 2018
By Tuesday, model consensus suggests the mid/upper ridge will
shift farther east toward the East Coast, and gradually allow our
flow to become more swly aloft. This will lead to increasing
moisture and better chances for diurnal convection to develop.
In addition, a low pressure system lifting north out of the
northeastern Gulf will probably add some extra moisture to the
equation with time. Thus, by mid week, scattered thunderstorms
could become much more prevalent. Expected weak flow aloft,
however, should preclude much of a strong/organized storm threat.
&&
.AVIATION...
Issued at 1223 PM CDT Thu May 10 2018
Prevailing VFR conditions and moderate winds are expected through
the rest of the day under some mid and high cloudiness. An
approaching disturbance from the west may aid in the development
of showers and thunderstorms later this afternoon and early this
evening, mainly north and east of a Carbondale to Madisonville
line, added thunder mention to EVV/OWB given this. Potential is
marginal but sufficient for TAF mention, will monitor through the
afternoon and amend if necessary. Light and variable winds
overnight will pick up into somewhat gusty southwest winds in the
late morning Friday gusting at 17 to 21 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...GM
LONG TERM...GM
AVIATION...JGG
Hazardous weather outlook, May 10, 1:59 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
259 PM CDT Thu May 10 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
259 PM CDT Thu May 10 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are forecast across southern
Illinois and west Kentucky this afternoon and southwest Indiana
this evening. A few strong storms with hail and gusty winds will
be possible, especially near the I-64 corridor late this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Southwest winds will gust from 20 to 30 mph at times Friday
afternoon, creating choppy conditions on area lakes.
Afternoon heat indices will climb into the middle 90s over much of
the region Sunday and Monday. This will be the first real bout of
summer heat and humidity this year.
Small chances of thunderstorms are forecast Monday through
Wednesday, mainly during the afternoon hours. Locally heavy
rainfall and lightning will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed.
In the hours before
Local storm report, May 10, 3:38 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL GRIFFIN 38.20N 87.92W
05/10/2018 E0.50 INCH POSEY IN TRAINED SPOTTER
ONE-THIRD TO ONE-HALF INCH HAIL FALLING JUST NORTH OF
GRIFFIN. HAIL ACCOMPANIED BY 40 MPH WIND GUSTS.
&&
DWSSpecial weather statement, May 10, 3:43 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
443 PM CDT THU MAY 10 2018
INZ081-085-086-102230-
Posey IN-Vanderburgh IN-Gibson IN-
443 PM CDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GIBSON...
NORTHWESTERN VANDERBURGH AND NORTHEASTERN POSEY COUNTIES UNTIL 530 PM
CDT...
At 443 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cynthiana to Blairsville. Movement was east at
25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Evansville, Fort Branch, Haubstadt, Darmstadt, Cynthiana, Blairsville
and Kasson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3822 8746 3800 8756 3803 8785 3822 8771
TIME...MOT...LOC 2143Z 279DEG 21KT 3820 8769 3806 8779
JGG
Hail, Vanderburgh
- When
- May 10, 4:14 PM CST to 4:24 PM CST
- Where
- Vanderburgh County, Evansville
- Measured
- 2 in hail
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 37.980, -87.550
A swath of very large hail crossed most of the city of Evansville. Hail the size of hen eggs fell near the downtown area. Ping pong ball size hail was reported on the north side of the city. Quarter-size hail fell on the northeast and west sides of the city. Several windshields were shattered or damaged. Strong winds were associated with the storm.
Thunderstorm Wind, Vanderburgh
- When
- May 10, 4:19 PM CST
- Where
- Vanderburgh County, Evansville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -87.550
A trained spotter estimated winds gusted to 70 mph on the north side of town.
Hail, Vanderburgh
- When
- May 10, 4:25 PM CST to 4:43 PM CST
- Where
- Vanderburgh County, Evansville to 4 mi SE of Evansville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -87.550
A swath of quarter-size hail extended from the east and southeast sides of Evansville to the Warrick County line near the Angel Mounds State Historic Site.
Hail, Warrick
- When
- May 10, 4:47 PM CST
- Where
- Warrick County, Newburgh
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -87.420
Ping pong ball size hail was reported in town.
Thunderstorm Wind, Spencer
- When
- May 10, 5:00 PM CST
- Where
- Spencer County, 4 mi NW of Santa Claus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.161, -86.952
Tree damage was reported between Santa Claus and Dale.
Hail, Gibson
- When
- May 10, 5:25 PM CST to 5:34 PM CST
- Where
- Gibson County, Princeton to 1 mi SW of Francisco
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -87.570
There were multiple reports of quarter-size hail from Princeton to just southwest of Francisco.
Thunderstorm Wind, Warrick
- When
- May 10, 6:35 PM CST
- Where
- Warrick County, Lynnville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.200, -87.300
Tree damage was reported in the community, along with small hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 10, 20182 deaths · 1 event
- Heat in Virginia, May 10, 20182 deaths · 1 event
- Hail and Damaging Winds in Nebraska, May 10 to 11, 2018$480,000 · 1 in hail · 50 events
- Hail and Damaging Winds in Virginia, May 10, 2018$38,000 · 1 in hail · 29 events
- Hail and Damaging Winds in North Carolina, May 10, 2018$61,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, May 10, 2018$40,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in North Carolina, May 10, 2018$30,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kentucky, May 10, 2018$55,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Virginia, May 10, 2018$15,000 · 1.5 in hail · 12 events
- Lightning Strike in Missouri, May 10, 2018$25,000 · 1 event
- Hail and Damaging Winds in Virginia, May 10, 2018$8,000 · 1 in hail · 17 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 10, 20189 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749019, 749034, 749024, 749028, 749032, 749029, 749033.